2.1: Extrapyramidal symptoms

Printer-friendly version

 

Extrapyramidal symptoms are drug-induced side effects caused by antipsychotic medications or other dopamine-blocking agents. These symptoms are caused by blockade of dopamine in the nigrostriatal system. Common EPS disorders include:

 

Dystonia

Dystonia is caused by the blockade of dopamine transmission between the substantia nigra and the nigrostriatal system. Extrapyramidal reactions arise from decreases in dopaminergic activity in the nigrostriatal system, which creates an imbalance between dopaminergic and cholinergic activity.

An acute dystonic reaction consists of sustained, often painful muscular spasms, producing twisting abnormal postures.

  • 50% occur within 48 hours of initiation of the neuroleptic.
  • 90% occur within five days of initiation.
  • Approximately 3 to 10% of patients exposed to neuroleptics will experience an acute dystonic reaction
  • Young African-American males are at highest risk for developing the condition.

Akathisia

Not a lot is known about the pathophysiology of akathisia. It is described as a “feeling of inner restlessness.” People with akathisia may or may not show symptoms, such as toe tapping or pacing, but all patients with akathisa will have the sensation they are about to “jump out of their skin.”

In the acutely psychotic patient, it is often difficult to elucidate whether overt restlessness (pacing, inability to sit still) are due to agitation or auditory hallucinations, or if they are due to supratherapeutic doses of antipsychotics leading to akathisia.

Parkinsonism

Drug-induced Parkinsonism is clinically indistinguishable from Parkinson’s disease. The two conditions look exactly the same. The best way to discern the difference is by determining if the patient is taking medication that could cause the symptoms.

The symptoms of parkinsonism include:

  • Bradykinesia
  • Muscle rigidity and/or cogwheeling
  • Masked facies (may look similar to flat affect)
  • Hand tremor
  • Decreased arm swing

Elderly women are at the highest risk for this condition.

Tardive dyskinesia

Tardive dyskinesia is a choreoathetotic movement disorder that is characterized by excessive blinking, chewing, sucking, and abnormal facial movements. Piano-playing fingers and toes is another symptom.

"Tardive” means “late.” This condition is associated with the late onset of symptoms. It presents after three to six months of exposure to a first-generation agent: three months for high-risk patients.

Risk factors include:

  • Increased age
  • Chronic exposure (30% of patients are on chronic antipsychotics)
  • Use of high-potency first-generation agents